Hail, Hancock
- When
- September 13, 8:23 PM CST
- Where
- Hancock County, Bentley
- Measured
- 0.88 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.350, -91.117
0.70 to 0.88 inch hail from co-op observer.
An upper level disturbance initiated scattered thunderstorms along a cold front in a moist atmosphere. A lone storm pulsed severe over Bentley, Illinois and produced nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance initiated scattered thunderstorms along a cold front in a moist atmosphere. A lone storm pulsed severe over Bentley, Illinois and produced nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 13, 2:40 PM CST, 5 hours 43 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TYPO NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 PM CDT TUE SEP 13 2005 .SYNOPSIS...SEASONALLY STRONG COLD FRONT NOW INTO CENTRAL IOWA MOVING SOUTHEAST AT 10-15 MPH. AREAS OF SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF BOUNDARY. NOWCAST TOOLS SUGGEST MOST PRECIPITATION TO BE EAST OF AREA BY MIDNIGHT AS FRONT PASSES WITH CLEARING SKIES AND POSSIBLY A FEW LINGERING SHOWERS EAST OF MISSISSIPPI. TEMPERATURES BEHIND FRONT MUCH COOLER WITH MID 60S TO LOWER 70S IN NE/KS AT 3 PM SUGGESTING FALL TO ARRIVE NEXT 24 HOURS. NOWCAST TOOLS SUPPORT ISOLATED SEVERE POTENTIAL IF GET ENOUGH HEATING AND TRIGGER TIL 7 PM IN LINE WITH EXISTING SEVERE WATCH IN WEST 1/3 OF FORECAST AREA. SOME ISOLATED SEVERE STORMS REPORTED IN STRONGEST CELLS...MAINLY FOR WINDS IN CENTRAL IOWA. && .SHORT TERM...(TONIGHT AND TOMORROW)...LIKELY POPS THIS EVENING WITH PRECIPITATION ENDING MOST AREAS BY MIDNIGHT. MUCH COOLER AND DRIER WEDNESDAY WITH CHAMBER OF COMMERCE TYPE HIGHS IN 70S. NORTHWEST WINDS OF 10 TO 15 MPH TO MAKE FOR A NICE EARLY FALL DAY FOR SEPTEMBER WITH DEWPOINTS IN 40S. MOST LOCATIONS TO EXPERIENCE QUARTER TO HALF INCH RAIN TOTALS...OR ENOUGH TO HELP MOST PLANTS BUT NOT ENOUGH TO ALLEVIATE DROUGHT FOR AGRICULTURE. ..NICHOLS.. && .LONGER TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY) SEASONALLY MILD AND QUIET THROUGH EARLY SATURDAY AS WEAK SURFACE HIGH SETTLES OVERHEAD. HIGHS IN 70S AND LOWS IN UPPER 40S TO LOWER 50S WITH LOW DEWPOINTS AND LIGHT WINDS SUGGESTING IF SKIES STAY MOSTLY CLEAR AT NIGHT MINS MAY NEED TO BE FURTHER LOWERED DUE TO IDEAL RADIATIONAL COOLING FACTORS. LATE SATURDAY INTO TUESDAY...LOOK EXCEPTIONALLY ACTIVE AND INTERESTING WITH STRONG JET AXIS OVER REGION PER ALL SOLUTIONS PAST 24-36 HOURS SUGGESTING STRONG OVERRUNNING AND POTENTIALLY GOOD RAINS. UPPED POPS SUNDAY TO 40 PERCENT WITH TEMPS A CHALLENGE DUE TO GOOD GRADIENT DEPENDING ON CLOUDS...PRECIPITATION AND ASSOCIATED FRONT LOCATION. OVERALL...WENT WITH OR NEAR MEX GUIDANCE AND ECMWF 850 THERMAL FIELDS. STRENGTH OF FORCING SUGGEST SIGNIFICANT RAIN POTENTIAL CLARIFIED NEXT COUPLE DAYS. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...SEVERE THUNDERSTORM WATCH WEST OF HIGHWAY 61 TIL 7 PM. IL...NONE. MO...SEVERE THUNDERSTORM WATCH TIL 7 PM. && NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1120 AM CDT TUE SEP 13 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141630- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1120 AM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS AFTERNOON AND EVENING... WITH A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA. A COLD FRONT CURRENTLY EXTENDS FROM NORTH CENTRAL IOWA INTO SOUTHEASTERN NEBRASKA AND IS MOVING EASTWARD INTO THE AREA. IN ADDITION... ONGOING THUNDERSTORMS IN NORTH CENTRAL MISSOURI ARE MOVING NORTHEASTWARD INTO SOUTH CENTRAL IOWA AND WILL BEGIN TO AFFECT SOUTHWESTERN COUNTIES BY EARLY THIS AFTERNOON. ANY STORMS THAT DEVELOP OR MOVE INTO THE AREA WILL HAVE THE POTENTIAL TO BECOME SEVERE... ESPECIALLY IF THE SUN CAN BREAK THROUGH THE CLOUDS AND ALLOW HEATING TO OCCUR. UPPER-LEVEL WINDS WILL BE FAVORABLE FOR SUPERCELLS IF ENOUGH INSTABILITY CAN DEVELOP... AND THEN TRANSITION INTO LINES OF THUNDERSTORMS. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS WITH GUSTS POTENTIALLY REACHING 70 MPH. HAIL UP TO THE SIZE OF QUARTERS WILL ALSO BE POSSIBLE... ESPECIALLY IN ANY SUPERCELLS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND DMG ALBANY 41.79N 90.22W
09/13/2005 WHITESIDE IL LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWN IN A PATH FROM ALBANY
TO COLETA. DAMAGE OCCURED AT 503 PM CDT IN ALBANY.
&&
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG COLETA 41.91N 89.80W
09/13/2005 WHITESIDE IL LAW ENFORCEMENT
*** 1 INJ *** TREE BLOWN OVER ONTO MOVING VEHICLE.
INJURING THE OCCUPANT.
&&
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG PRINCETON 41.67N 90.36W
09/13/2005 SCOTT IA TRAINED SPOTTER
1.5 FOOT TREES AND 1.5 FOOT DIAMETER LIMBS BLOWN DOWN ON
WEST SIDE AND SOUTH SIDE OF PRINCETON.
0454 PM TSTM WND DMG PRINCETON 41.67N 90.36W
09/13/2005 SCOTT IA TRAINED SPOTTER
NUMEROUS TREES AND LIMBS OF 1.5 FEET IN DIAMETER BLOWN
DOWN ON WEST AND SOUTH SIDE OF PRINCETON.
&&
ERVINPRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
614 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG PRINCETON 41.67N 90.36W
09/13/2005 SCOTT IA TRAINED SPOTTER
NUMEROUS TREES AND LIMBS OF 1.5 FEET IN DIAMETER BLOWN
DOWN ON WEST AND SOUTH SIDE OF PRINCETON.
&&
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST STERLING 41.80N 89.69W
09/13/2005 60 MPH WHITESIDE IL TRAINED SPOTTER
WIND GUST ESTIMATED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG N FREEPORT 42.29N 89.63W
09/13/2005 STEPHENSON IL TRAINED SPOTTER
SEVERAL TREES DOWN IN NNE PART OF TOWN AT ADAMS AND
CHIPPEWA, JUST WEST OF HIGHWAY 20. TREE DOWN ON HOUSE.
OCCURRED BETWEEN 5 AND 530PM.
&&
ELLIOTTThe Quad Cities radar (KDVN), 147 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
1 hail. Local standard time, as filed.
0.70 to 0.88 inch hail from co-op observer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478887.